As I said in “Back tdalio Myself,” one of the effects of the overdose of medication that I experienced recently was hallucinations. Among those was the personification of inanimate objects that I saw around me. For instance, when I was in the hospital I was on the neurology floor, so there were many “fall risk” signs within my line of vision. In my hallucinations those became tiny animated figures whose purpose was to help me behave appropriately so that I could work my way back into the good graces of the people around me. The figures were dolls; the signs themselves were their faces and they wore knitted red caps, green sweaters, and little khaki pants. They communicated by blowing puffs of air in patterns; each word had its own number of puffs and its own rhythm. Though I knew instinctively that they were trying to help me, they were frustrated by my inability to understand their language and that frustration came out as irritation. The clock on the wall became my daughter. She wore a little graduation cap and a choir robe; she stood with her arms crossed over her chest and when I tried to enlist her help to interpret the impenetrable language the fall risk signs were speaking, she stood with a severe look on her face and simply shrugged her shoulders as if to imply that there was no reason I shouldn’t be able to understand it if I tried.

I think of that experience now with a mixture of amusement and melancholy. One can’t help but smile at the thought of miniature people clinging to the walls and speaking in little puffs of air. For some reason, I know now that they were trying to tell me to “slow down.” I have no idea when I figured that out, but it is as clear to me now as the words on this page. When I get frustrated with myself – when I feel that I’ve begun to move too quickly or to try to do more than is reasonable – I remind myself to “slow down,” but the reminder is in the same aggressive tone I heard when the fall risk signs issued the same warning. In other words, for some reason, I have internalized the irritation and anger that I imagined when I was in the midst of my hallucinations. It seems to me a bad idea to put much stock in ideas that came to me in the midst of a hallucination, but I seem intent on judging myself with the same level of harshness.

These days, my intellectual abilities have returned because the dose on the baclofen pump has been dramatically reduced and my oral medications have been changed to ones that don’t affect my cognitive functioning. The restoration of that part of my life, though, is not without cost. Without warning, my body seizes dramatically and uncontrollably. Sometimes I reach forward and my arm snaps back toward my chest, or my legs begin to bend and contort in painful spasms. This is the trade-off I have chosen: increased spasticity for a return of full cognitive functioning. Deb tells me that my neurologist told her that the physical symptoms of MS are sometimes so overwhelming that people choose to sacrifice their cognitive functioning for the relief medications can bring. On some level I really do understand that choice; uncontrollable spasms and general spasticity are painful and distracting. Some days the spasms hurt so deeply that they bring me to tears and I find myself seeking a place where I can sit quietly by myself and ride out the pain.

Deb tells me that for a while after I was admitted to the hospital it was not clear what was causing my problems and she was concerned that they might be caused by the MS and thus be permanent. She says that she spent a lot of time sitting by my bed and weeping because she couldn’t imagine what our relationship would be like if we couldn’t talk about issues and banter the way we always have. When I think of her sitting with that kind of loss, I understand the weeping, the sorrow; at the time, I was so caught up in my own sadness and confusion that I could not be aware of what was going on around me. But now, when I think about the way my pain radiated out and touched the lives of so many people, I understand the relieved looks on their faces when they hear my voice boom out strong and confident. I hear that strength too, and it pleases me; every day, though, I am reminded again that this disease is a cruel taskmistress, who insists always that I face my choice head-on and make it fully aware of its cost.

 

 


5 thoughts on “Fall Risks
  1. Michelle, Chemo was like that, too. Your (my) mind becomes mush. I don’t think I would do it again. So I understand. I love the hallucinations, and think it is very cool that you, through the fog, figured it out. you just keep on spazzing.

  2. Wow, Michelle, this came right into the core of me.
    You described it so clearly and intense, wow.
    It makes me shiver. You strength is empowering, thank you.

  3. Definitely can hear the improvement in your speech. in retrospect, I can say that the downhill slide was slow but disturbingly obvious. So very glad you’re ‘back’, though sorry that your spasticity can cause tears. What a crap-ass disease.

  4. love your posts, michelle.   from now on please use nanseapaw@gmail.com     ditching the awful cincinnati bell fuse account.   hope you are well.   nancy

  5. There are a lot of people who are glad you are back. Count me among them.

I Love Your Comments! I hope you'll keep them coming!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s